Colorado, 2010

Hail and Damaging Winds in Colorado, July 22, 2010

July 22, 2010 · NWS PUB · 5 events in 3 counties and zones

Prowers and Otero Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms produced hail up to the size of quarters...wind gusts to around 60 mph and a short-lived funnel cloud over portions of Kiowa...Prowers and Otero Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 22, 2:48 PM MST, 49 minutes earlier.

Area forecast discussion, Jul 22, 2:48 PM MST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
348 PM MDT THU JUL 22 2010

.SHORT TERM...
(TONIGHT AND FRIDAY)

MONSOON MOISTURE REMAINS OVER THE AREA...WITH LITTLE CHANGE IN THE
CURRENT WX EXPECTED. MID LEVEL WINDS HAVE RELAXED...WHICH WILL
RESULT IN SLOW STORM MOTIONS THIS AFTERNOON AND EVE...AND THE
POTENTIAL FOR SOME LOCALLY HEAVY RAINFALL. NO SIGNIFICANT
DISTURBANCES..HOWEVER...TO ENHANCE CONVECTION...SO EXPECT JUST SCT
STORMS THROUGH THE EVENING HOURS. BEST POPS WILL BE OVER THE CENTRAL
MTNS...AND ALSO ALONG A TROUGH/CONVERGENCE ZONE OVR THE SERN PLAINS.
TOMORROW...EVEN LESS CONVECTION AS THE PLUME IS SHUNTED A BIT TO THE
E AND S...SO BEST CHANCES FOR PRECIP WILL SHIFT OVR THE SERN PLAINS
IN THE AFTERNOON. WILL ALSO BE A BIT WARMER WITH H7 TEMPS AROUND 17
DEG C. ROSE

.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

...RAIN CHANCES INCREASE FOR THE WEEKEND...

.SATURDAY...COLD FRONT WILL PASS OVER THE PLAINS SATURDAY MORNING
WITH DEEP UPSLOPE DEVELOPING BEHIND THE FRONT. MAIN ISSUE WILL BE
THE AMOUNT OF INSTABILITY BEHIND THE FRONT. THE BUFKIT SOUNDINGS
FROM THE 12Z NAM SUGGESTED THE ATMOSPHERE WILL REMAIN
CAPPED...WHILE THE 18Z NAM IS MORE UNSTABLE. GFS SOUNDINGS WERE
MORE UNSTABLE THAN THE 12Z NAM. BY SATURDAY EVENING...THE GFS
DEVELOPS A CONVECTIVE AREA OVER THE NORTHERN MOUNTAINS...AND
THESE CONVECTIVE SCHEME INDUCED AREAS CONTAMINATE THE SOUNDINGS.
IT IS TOUGH TO KNOW HOW UNSTABLE ATMOSPHERE WILL BE AT THIS TIME.
BEST GUESS IS ATMOSPHERE WILL BE MODESTLY UNSTABLE OVER THE
EASTERN MOUNTAINS AND PORTIONS OF THE PLAINS SATURDAY. WITH DEEP
MOISTURE...HEAVY RAIN CAN BE A THREAT WITH THE STORMS. INCREASED
POPS TO HIGH SCATTERED OVER THE EASTERN MOUNTAINS WHERE EASTERLY
FLOW WILL TEND TO POOL THE MOISTURE. ALSO INCREASED POPS ALONG THE
NEW MEXICO BORDER WHICH IS CLOSER TO THE FRONT. OVER THE REMAINING
MOUNTAINS...MONSOON PLUME CONTINUES WITH SCATTERED STORMS.

.SUNDAY...LOW LEVEL MOISTURE WILL REMAIN OVER THE PLAINS AND
EASTERN MOUNTAINS WITH THE MONSOON PLUME CONTINUING OVER THE
REGION. HAVE SCATTERED POPS OVER THE ENTIRE REGION WITH HIGHER POPS
OVER THE MOUNTAINS. MODELS SUGGEST SOME DRYING ALOFT...BUT
BELIEVE ANY DRYING ALOFT WILL BE MODEST. STORMS MAY STILL PRODUCE
LOCALLY HEAVY RAINS...BUT HEAVY RAIN THREAT MAY BE LESS THAN
SATURDAY.

.MONDAY AND TUESDAY...SOME DRIER AIR ALOFT WILL MOVE INTO THE
REGION AS A TROUGH PASSES TO THE NORTH OF THE AREA. AT THE
SURFACE...WEAK LEE TROUGH WILL HELP DRY OUT THE LOWER LEVELS.
THERE WILL STILL BE ENOUGH MOISTURE FOR CONVECTION...BUT CHANCES
FOR HEAVY RAIN DECREASE.

.WEDNESDAY AND THURSDAY...AS A TROUGH MOVES INTO THE HIGH
PLAINS...A COLD FRONT MAY PASS OVER THE PLAINS AND EASTERN
MOUNTAINS. UPSLOPE BEHIND THIS FRONT CAN INCREASE LOW LEVEL
MOISTURE. UPPER LEVEL HIGH MAY START BUILDING WESTWARD INTO THE
REGION WHICH CAN DECREASE AMOUNT OF MID LEVEL MOISTURE. WITH
SUBTLE FEATURES DETERMINING AMOUNT OF PRECIPITATION...WENT WITH A
FAIRLY GENERIC SUMMER FORECAST FOR AFTERNOON CONVECTION. --PGW--

&&

.AVIATION...
EXPECT PATTERN OF DIURNAL MONSOON-RELATED TS TO CONTINUE THROUGH
TOMORROW..ALTHOUGH COVERAGE OF STORMS WILL BE A LITTLE MORE SPARSE
ON FRI. COULD SEE SOME LOCALIZED MVFR OR IFR...AS IN KALS THU
MORNING...FOR AREAS THAT RECEIVE PRECIP OR ADJACENT REGIONS...BUT
ANY RESTRICTIONS SHOULD BE SHORT-LIVED. WINDS WILL CONTINUE TO BE
RELATIVELY LIGHT. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

44/06
Hazardous weather outlook, Jul 22, 5:14 AM MST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
614 AM MDT THU JUL 22 2010

COZ058>089-093>099-231215-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
614 AM MDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS THE MOUNTAINS AFTER NOON AND ACROSS THE SOUTHEAST PLAINS
AFTER 2 PM. THUNDERSTORMS WILL BE MOST NUMEROUS ACROSS THE
SOUTHWEST AND CENTRAL MOUNTAINS...AS WELL AS ALONG THE NRN SLOPES
OF THE RATON RIDGE AND THE SOUTHEAST CORNER OF THE STATE. THE MAIN
THREAT WITH THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL...ALONG
WITH DANGEROUS CLOUD TO GROUND LIGHTNING AND WIND GUSTS UP TO 40
MPH. LOCALIZED FLASH FLOODING WILL BE POSSIBLE ACROSS AREAS WITH
SUSCEPTIBLE SOILS...SUCH AS THE BURN SCARS...AND LOCATIONS WITH
SATURATED SOILS FROM RECENT HEAVY RAINFALL. ONE OR TWO STORMS
ACROSS THE SOUTHEAST PLAINS COULD BRIEFLY BECOME
STRONG...PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER AND WIND GUSTS
UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WILL BE POSSIBLE EACH DAY...WITH THE MOST NUMEROUS THUNDERSTORMS
EXPECTED TO BE OVER AND NEAR THE HIGHER TERRAIN. THE MAIN THREAT
FROM STORMS WILL BE LOCALLY HEAVY RAINFALL AND DANGEROUS CLOUD TO
GROUND LIGHTNING. SMALL HAIL UP TO THE SIZE OF PENNIES AND GUSTY
WINDS UP TO 50 MPH WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS.
THE GREATEST POTENTIAL OF WIDESPREAD HEAVY RAINFALL CONTINUES TO BE
SATURDAY AND SUNDAY...AS MONSOONAL MOISTURE EMBEDDED WITHIN WEAK
FLOW ALOFT AND LOW LEVEL UPSLOPE FLOW BEHIND A COLD FRONT WILL BE
JUXTAPOSED.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE AFTER 2 PM.

31/23

In the hours before

Special weather statement, Jul 22, 1:59 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
259 PM MDT THU JUL 22 2010

COZ074-088-222130-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000
FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
259 PM MDT THU JUL 22 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...
   THIS INCLUDES...TRINIDAD.

AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COKEDALE...OR 9 MILES SOUTHWEST OF
TRINIDAD...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  COKEDALE.
  TRINIDAD.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

ROSE
Special weather statement, Jul 22, 3:13 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
413 PM MDT THU JUL 22 2010

COZ095-222300-
WESTERN KIOWA COUNTY-
413 PM MDT THU JUL 22 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL KIOWA COUNTY IN SOUTHEAST COLORADO...

AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF HASWELL...OR 43 MILES NORTHWEST
OF LAMAR...WHICH WAS MOVING TOWARD THE EAST AT 10 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF NORTH CENTRAL
KIOWA COUNTY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KAM

The radar

The Pueblo radar (KPUX), 95 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Kiowa

When
July 22, 3:37 PM MST to 3:42 PM MST
Where
Kiowa County, 3.79 mi E of Haswell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.450, -103.090

Funnel Cloud, Kiowa

When
July 22, 3:50 PM MST to 3:52 PM MST
Where
Kiowa County, 9.74 mi W of Eads
Reported by
Law Enforcement
Coordinates
38.480, -102.960

A funnel cloud stay well above ground.

Hail, Kiowa

When
July 22, 4:06 PM MST to 4:11 PM MST
Where
Kiowa County, 5.95 mi W of Eads
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.480, -102.890

Thunderstorm Wind, Otero

When
July 22, 5:53 PM MST
Where
Otero County, 4.84 mi N of Higbee
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.840, -103.450

Winds broke three inch tree branches.

Thunderstorm Wind, Prowers

When
July 22, 7:04 PM MST to 7:09 PM MST
Where
Prowers County, Lamar Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -102.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251364, 251369, 251365, 251366, 251368.